Virginia, 2023

Hail and Damaging Winds in Virginia, May 16, 2023

May 16, 2023 · NWS AKQ · 7 events in 3 counties and zones

Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 16, 7:52 PM EST, 37 minutes earlier.

Area forecast discussion, May 16, 7:52 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
852 PM EDT Tue May 16 2023

.SYNOPSIS...
A low pressure system and cold front will move through the area
overnight, bringing a widespread rainfall and scattered thunderstorms.
High pressure builds in from the north on Wednesday, and settles
over the area Wednesday night into Thursday. Coastal low
pressure may affect portions of southeast Virginia and northeast
North Carolina Friday and Friday night, followed by another cold
front pushing across the region over the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 430 PM EDT Tuesday...

SVR Tstm Watch in effect through 10 PM for portions of south
central VA (mainly from Farmville to South Hill). This matches
up well w/ highest values of ML CAPE per latest SPC mesoanalysis (~1000
J/KG), and where stronger shear (effective bulk shear 40kt+)
will advect in from the W over the next 1-2 hrs. Mainly looking
at the potential for locally damaging wind gusts in this area
(with perhaps some large hail). Farther east, more uncertainty
regarding how much strong convection can make it into the region
before sunset which will gradually lead to less instability and
weakening storms.

Previous Discussion...
As of 340 PM EDT Tuesday...

Partly to mostly cloudy conditions prevail this afternoon,
though, the southern half of the CWA is seeing more sun the last
couple of hours. This has led to a bounce of about 5 degrees in
temperatures. This warm up is in advance of an area of low
pressure currently over Kentucky that will be moving across the
region tonight. This surface low and associated shortwave trough
will move across the region in advance of cold front dropping
south through New England and into the Mid-Atlantic States.
These features will increase the lift and with the increase in
low level moisture with the currently southerly flow, expect
rain showers to develop over the area. Models target areas in
the northern part of the CWA from FVX-RIC-MFV initial and then
slowly sagging southeastward after 6z as front makes it way
southward. With the east west movement of the cells and
Precipitable water values getting up near 2" tonight expect some
heavier rainfall amounts between 1"
- 2" locally.

Once the front clears the area Wednesday morning, high pressure
builds southward with cooler and drier conditions pushing
southward. This will not impact the temperatures much on
Wednesday as lows will still be mild in the upper 50s to lower
60s Wednesday morning and highs in the mid to upper 70s for
most areas.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 340 PM EDT Tuesday...

High pressure dominates the weather this time period with clear
sky and generally light winds that go easterly by Thursday night
as the surface high slides off the New England Coast. But with
the cooler air in place, expect a cool night on Wednesday night
with readings in the upper 40s in the NW portion of the CWA to
the mid 50s SE. Highs on Thursday under mainly clear sky will be
in the upper 60s to the mid 70s. Thursday night will be a couple
degrees warmer but expect some upper 40s readings in the VA
Piedmont.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 340 PM EDT Tuesday...

Still lots on uncertainty with the development of a coastal
low/trough on Friday as the 12z guidance is a little more
amplified with the low that tries to develop along the SC coast
along the tail end of the cold front that is moving through
tonight. THe 00z model runs were weaker and a little farther
east than the 12z cycle. So for coastal areas, it looks like the
chances for rain are a little higher based on this run, but how
far inland that threat goes is very much in question with high
pressure still wedging into Central VA and a dry air mass that
will need to saturate. Will continue to monitor the trend with
this low as pops will likely increase along the coast.

This low will translate up the coast on Friday night before
getting pushed off the coast by an approaching cold front. The
models continue to struggle with the timing of the cold frontal
passage as the GFS is quicker than the ECMWF by about 12 hours.
This is similar to the 00z cycle. For now have held on to pops
into Sunday as a result of the timing questions, but will have
to see if the trend toward the quicker GFS continues which will
put better rain chances on Saturday afternoon and night than on
Sunday.

High pressure will build in behind the front and should provide
more sunshine to begin next week.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
As of 800 PM EDT Tuesday...

Increasing coverage of showers and tstms over the next few hrs,
with TEMPO flight restrictions most likely to be from heavy
rain/local IFR VSBYs between ~02Z-06Z (except a little earlier
at RIC). In general, expect improving conditions between 07-10Z,
then mainly VFR with SCT-BKN cloud cover Wed. Winds shift around
to the NW between 08-12Z, and then the NNE through the day Wed,
becoming gusty to ~20kt.

From Wed night into Sunday expect mainly VFR conditions through
the period, except for perhaps some MVFR ceilings associated
with a coastal low for ECG/ORF on Friday and for a brief time
period ahead of a cold frontal passage Saturday into Saturday
night.

&&

.MARINE...
As of 330 PM EDT Tuesday...

A low pressure system approaches from the west this evening into
tonight. Meanwhile, a stronger cold front drops south across the
waters Wednesday morning. Winds are out of the SW and generally
range from 10 to 20 knots with some gusts to 25 knots. Seas range
from 2 to 4 feet and waves in the Bay are running around 2 feet.
Small Craft Advisories remain in effect for the Chesapeake Bay and
lower James River until 6 PM this evening, the SCA for the Currituck
Sound has been extended into tonight. In addition, showers and
storms develop later this afternoon into tonight, potentially
bringing strong wind gusts as the move over the waters.

Winds diminish across the Chesapeake Bay, rivers, and northern
coastal waters later this evening into tonight, but remain gusty
across the southern coastal waters/Currituck Sound. Winds may gust
to 25 knots across the far southern coastal waters briefly this
evening into tonight, especially out 20 nm. The cold front will move
from north to south across the Mid-Atlantic Wednesday morning. As
high pressure builds in from the N, winds will become N 15-20 kt
with gusts up to 25 kt possible. Highest winds are expected to be
over the Chesapeake Bay. SCA will likely be needed again for
Wednesday morning into Wednesday evening for at least the Chesapeake
Bay and Lower James.

Winds remain elevated out of the NE to ENE Wednesday night into
Friday as high pressure builds north of the region and lower
pressure remains south of the area. In addition, seas build across
the coastal waters to 4 to 7 feet by Thursday due to the continued
onshore wind. Additional SCAs will likely be needed during the
middle and later portions of the week. Some models are indicating
that a low pressure may form off the Carolina coast this weekend.
Depending on how close this low pressure get to our coasts, there
may be some additional impacts with increased winds and seas.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 AM EDT Wednesday for ANZ633.

&&

SYNOPSIS...LKB
NEAR TERM...ESS/LKB
SHORT TERM...ESS
LONG TERM...ESS
AVIATION...LKB
MARINE...AJB
Hazardous weather outlook, May 16, 5:04 PM EST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
604 PM EDT Tue May 16 2023

MDZ021>025-VAZ064-075>078-085-099-100-519-521-522-172215-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Accomack-Northampton-Western King and Queen-Western Essex-
Eastern Essex-
604 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia, north central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Showers and possibly a few thunderstorms will have the potential to
produce heavy rain and gusty winds late this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ014>017-031-032-102-VAZ048-062-069-081>084-086-089-090-093-
095>098-509>518-520-523>525-172215-
Gates-Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Goochland-Powhatan-Prince George-
Charles City-New Kent-Gloucester-Mathews-Surry-James City-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Eastern King and Queen-
York-Newport News-Hampton/Poquoson-
604 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms will prevail across the area through
tonight. The strongest storms will have the potential to contain
strong gusty winds and small hail, mainly through early this
evening. Heavy rainfall and localized flooding will be possible
through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ013-030-VAZ061-067-068-080-088-092-172215-
Hertford-Bertie-Cumberland-Nottoway-Amelia-Dinwiddie-Sussex-
Southampton-
604 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms will prevail across the area through
tonight. The strongest storms will have the potential to contain
strong gusty winds and small hail, mainly through early this
evening. Heavy rainfall and localized flooding will be possible
through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012-VAZ060-065-066-079-087-172215-
Northampton-Prince Edward-Mecklenburg-Lunenburg-Brunswick-
Greensville-
604 PM EDT Tue May 16 2023

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 16, 4:11 PM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
511 PM EDT Tue May 16 2023

VAZ065-066-162200-
Lunenburg VA-Mecklenburg VA-
511 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of northwestern
Mecklenburg and southwestern Lunenburg Counties through 600 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wylliesburg, or near Redoak, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Chase City around 530 PM EDT.
  Kells Corner around 535 PM EDT.
  Rehoboth around 540 PM EDT.
  Lunenburg around 550 PM EDT.

Other locations impacted by this storm include Gary, Fairview,
Plantersville, Wilburn, Spanish Grove, Loves Mill, Oral Oaks, North
View, Fort Mitchell and Finneywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Virginia.

&&

LAT...LON 3689 7849 3696 7847 3697 7816 3669 7822
      3677 7859
TIME...MOT...LOC 2111Z 273DEG 27KT 3686 7863

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Wray
Special weather statement, May 16, 7:34 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wakefield VA
834 PM EDT Tue May 16 2023

VAZ513>516-170115-
Western Chesterfield VA-
Western Henrico (Including the City of Richmond) VA-
Eastern Henrico VA-Eastern Chesterfield (Including Col. Heights) VA-
834 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of northeastern
Chesterfield and southern Henrico Counties and the City of Richmond
through 915 PM EDT...

At 833 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bon Air, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Downtown Richmond and Virginia Commonwealth University around 845
  PM EDT.
  Bensley around 855 PM EDT.
  Bellwood around 900 PM EDT.

Other locations impacted by this storm include Richmond
International, Fair Oaks, Richmond Heights, Varina, Drewrys Bluff,
Montrose and Sandston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3748 7761 3758 7756 3753 7727 3735 7735
      3744 7755
TIME...MOT...LOC 0033Z 287DEG 12KT 3748 7754

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Wray
Special weather statement, May 16, 7:36 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
836 PM EDT Tue May 16 2023

VAZ065-170115-
Mecklenburg VA-
836 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of southwestern
Mecklenburg County through 915 PM EDT...

At 836 PM EDT, Doppler radar was tracking a strong thunderstorm over
Virgilina, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Buffalo Springs around 845 PM EDT.
  Clarksville around 850 PM EDT.
  Boydton around 905 PM EDT.

Other locations impacted by this storm include Nelson, John H Kerr
Dam, North View, Finchley, Skipwith, Rogers Corner, Richardson,
Keats, Buffalo Junction and Eppes Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Virginia.

&&

LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
      3668 7870 3669 7868 3669 7865 3664 7858
      3664 7856 3670 7865 3672 7863 3679 7821
      3654 7823 3654 7873
TIME...MOT...LOC 0036Z 261DEG 35KT 3658 7875

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Wray
Special weather statement, May 16, 8:00 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
900 PM EDT Tue May 16 2023

VAZ082-083-514-516-170145-
Charles City VA-New Kent VA-Eastern Henrico VA-
Eastern Chesterfield (Including Col. Heights) VA-
900 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of Charles City,
southwestern New Kent and southeastern Henrico Counties through 945
PM EDT...

At 900 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bellwood, or 8 miles north of Hopewell, moving east at
30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Roxbury around 915 PM EDT.
  Adkins Store around 920 PM EDT.
  Charles City and Providence Forge around 925 PM EDT.
  Ruthville around 930 PM EDT.
  Holdcroft around 940 PM EDT.
  Rustic around 945 PM EDT.

Other locations impacted by this storm include Chickahominy Shore,
Wayside, Mountcastle, Elko, Sandston, Glendale, Richmond
International, Meadowville, Sandybottom and Varina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3753 7736 3746 7691 3725 7694 3726 7698
      3728 7699 3730 7699 3730 7703 3728 7705
      3729 7708 3731 7709 3730 7713 3735 7730
      3740 7741
TIME...MOT...LOC 0100Z 284DEG 26KT 3741 7729

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Wray
Special weather statement, May 16, 8:14 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
914 PM EDT Tue May 16 2023

VAZ062-069-513>516-170200-
Goochland VA-Western Chesterfield VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Eastern Henrico VA-Eastern Chesterfield (Including Col. Heights) VA-
914 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of northwestern
Chesterfield, southeastern Goochland, central Henrico and eastern
Powhatan Counties and the City of Richmond through 1000 PM EDT...

At 914 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sabot, or 8 miles north of Moseley, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Bon Air around 935 PM EDT.
  University Of Richmond around 940 PM EDT.
  Richmond and Downtown Richmond around 945 PM EDT.
  Virginia Commonwealth University, Virginia Union University and
  Bensley around 950 PM EDT.
  Bellwood around 955 PM EDT.
  Highland Springs around 1000 PM EDT.

Other locations impacted by this storm include Flat Rock, Fine Creek
Mills, Greendale, Richmond Heights, Roslyn Hills, Holly Hills,
Dumbarton, Midlothian, Drewrys Bluff and Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3763 7783 3761 7741 3760 7739 3758 7733
      3738 7741 3747 7785
TIME...MOT...LOC 0114Z 279DEG 25KT 3753 7776

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Wray

The radar

The Raleigh/Durham radar (KRAX), 100 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
May 16, 8:29 PM EST
Where
Mecklenburg County, 0.69 mi N of Shiny Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
36.560, -78.600

Tree was downed on a power line.

Thunderstorm Wind, Mecklenburg

When
May 16, 8:29 PM EST
Where
Mecklenburg County, 1.38 mi N of Clarksville Marks Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
36.620, -78.570

Tree was downed on a power line.

Thunderstorm Wind, Mecklenburg

When
May 16, 8:29 PM EST
Where
Mecklenburg County, 2.66 mi NW of Jeffress
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.680, -78.560

Tree was downed on Trottinridge Road.

Hail, Chesterfield

When
May 16, 8:35 PM EST
Where
Chesterfield County, 3.9 mi W of Lockhaven
Measured
1 in hail
Reported by
Public
Coordinates
37.470, -77.520

Quarter size hail was reported in north Chesterfield.

Thunderstorm Wind, Chesterfield

When
May 16, 8:35 PM EST
Where
Chesterfield County, 1.3 mi ENE of Bon Air
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.530, -77.550

Trees and power poles were downed along Avignon Drive.

Thunderstorm Wind, Chesterfield

When
May 16, 8:37 PM EST
Where
Chesterfield County, 2.14 mi NNW of Richmond Chesterfiel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.430, -77.540

Tree was downed along Middlefield Court.

Thunderstorm Wind, Charles City (C)

When
May 16, 9:03 PM EST
Where
Charles City (C) County, 3.44 mi NW of Barnetts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.400, -77.200

Tree was downed along Monguy Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102238, 1102239, 1102240, 1102237, 1102241, 1102242, 1102243.